MAUDE Adverse Event Report: SPR THERAPEUTICS SPRINT; PERIPHERAL NERVE STIMULATOR

SPR THERAPEUTICS SPRINT; PERIPHERAL NERVE STIMULATOR
Model Number 9600-9288
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Pneumothorax (2012); Respiratory Failure (2484)
Date of Event 06/21/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
A review of the device history record was performed and no anomalies were found.The complaint states that the patient reported experiencing a collapsed lung (i.E., pneumothorax) during their lead placement procedure.Per the complaint report, the patient's breathing became short and shallow after returning home from the procedure and this persisted for five days before worsening.The patient had reportedly turned stimulation off by this time but noted that doing so did not improve the issue.After consulting her pulmonologist on the following day, the patient was advised to visit the emergency room and was subsequently hospitalized for approximately nine days.Per follow-up with a representative in contact with the patient, multiple x-ray images, including a computed tomography (ct) scan, were taken and the patient reported that she was diagnosed with acute respiratory failure and pneumothorax on the same side as her stimulation device that was treated by administering high levels of oxygen and corticosteroids (i.E., prednisone).Following discharge from the hospital, the patient reported that she had not used stimulation during the hospitalization and continued to keep stimulation device disconnected, but her breathing had not yet returned to normal.Given that the patient's breathing did not improve after turning stimulation off, it is unlikely that the issue reported in this complaint was caused by stimulation treatment.No additional information about interpretation of the x-ray images (e.G., location(s) of the patient's leads), or details related to the lead placement approach were available for complaint investigation.However, given that the patient's leads were placed targeting thoracic intercostal nerves, which are in close proximity to the thoracic pleura, and the timing of the patient's altered respiration that reportedly began soon after the lead placement procedure, it is possible that the issues reported in this complaint may have been caused by contact between system components and the pleural cavity during the lead placement procedure.Since the patient in this complaint was purportedly extremely frail (e.G., weighed 82 lbs.) and the lead placement procedure was the first performed by the implanting physician targeting intercostal nerves (per the complaint report), it is possible that case-specific factors such as patient body habitus and the level of clinician proficiency with the system may have contributed to an increased risk for the issue reported in this complaint.Although the patient reportedly has a history of respiratory issues and previously received care from a pulmonologist prior to initiating sprint treatment, it is unclear from the information available whether the patient's previous medical history and/or any pre-existing conditions may have exposed her to an increased risk for the issue experienced in this complaint.Per follow-up submitted to this complaint, fluoroscopy was used during the lead placement procedure.Note that the sprint clinician instructions for use includes a warning to "use imaging (e.G., ultrasound) to guide placement of the stimulating probe and microlead when placing near an artery, organ or existing implanted device to decrease the risk of puncture" during stimulating probe or microlead placement near vital structures (i.E., major arteries, visceral organs, pleural cavity, existing implanted devices, etc.).System components used to place the patient's leads were not returned for inspection and are therefore unavailable for investigation.However, it is not suspected that the sprint product was faulty or had any specific deficiency based on the information available in this report.Although the patient's breathing had reportedly not returned to baseline as of the time of complaint investigation, it is not expected that the issue worsened given that the patient was released from the hospital.If additional information becomes available regarding the resolution of the issue, this investigation will be updated.
 
Event or Problem Description
The patient reported experiencing a collapsed lung (i.E., pneumothorax) during their lead placement procedure.Per the complaint report, the patient's breathing became short and shallow after returning home from the procedure and this persisted for five days before worsening.After consulting her pulmonologist on the following day, the patient was advised to visit the emergency room and was subsequently hospitalized for approximately nine days.The patient reported that she was diagnosed with acute respiratory failure and pneumothorax on the same side as her stimulation device that was treated by administering high levels of oxygen and corticosteroids (i.E., prednisone).

Brand Name
SPRINT
Common Device Name
PERIPHERAL NERVE STIMULATOR
Manufacturer (Section D)
SPR THERAPEUTICS
22901 millcreek blvd.
ste. 500
cleveland OH 44122
Manufacturer (Section G)
SPR THERAPEUTICS
22901 millcreek blvd.
ste. 500
cleveland OH 44122
Manufacturer Contact
kathryn stager
22901 millcreek blvd.
ste 500
cleveland, OH 44122
MDR Report Key17458643
Report Number3011035812-2023-00011
Device Sequence Number19510430
Product Code NHI
UDI-Device Identifier00854001007595
UDI-Public(01)00854001007595(17)240421(10)68424304
Combination Product (Y/N)N
Initial Reporter StateLA
Initial Reporter CountryUS
PMA/510(K) Number
K223306
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2023
Device Explanted Year2023
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 08/04/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date04/21/2024
Device Model Number9600-9288
Device Lot Number68424304
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/06/2023
Initial Report FDA Received Date08/04/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured01/30/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention; Other;
Patient Age71 YR
Patient SexFemale
Patient Weight37 KG